Alert archive / Iowa / Wind Chill Warnings in 2010

Wind Chill Warning 1, NWS La Crosse, WI

January 1, 20104 counties in Minnesota; 6 counties in Iowa

NWS La Crosse, WI issued this wind chill warning at Jan 1, 2010, 3:23 PM CST for 4 counties in Minnesota; 6 counties in Iowa. It took effect at Jan 1, 2010, 6:00 PM CST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 1, 2010, 3:23 PM CST (21:23 UTC)
In effect from
Jan 1, 2010, 6:00 PM CST
Expired
Jan 2, 2010, 12:00 PM CST
In force
18 hr
Issued by
NWS La Crosse, WI

Counties Chickasaw County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN

The radar

The La Crosse radar (KARX), 106 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2010-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2010-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

574 
WWUS43 KARX 012123
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
323 PM CST FRI JAN 1 2010

...DANGEROUS WIND CHILLS EXPECTED TONIGHT AND SATURDAY MORNING...

.AN ARCTIC HIGH PRESSURE SYSTEM ACROSS THE NORTHERN PLAINS WILL 
CONTINUE TO BUILD SOUTHEAST TOWARD THE REGION. WITH CLEAR SKIES
AND A VERY DRY AIR MASS...TEMPERATURES WILL QUICKLY FALL TONIGHT
AND THEY ARE EXPECTED TO BOTTOM OUT BETWEEN 10 AND 20 BELOW ZERO
ON SATURDAY MORNING. IN ADDITION TO THE BITTERLY COLD TEMPERATURES...
A NORTHWEST WIND IN THE 10 TO 15 MPH RANGE WILL ADD EVEN MORE
COOLING. THE COLDEST WIND CHILLS WILL BE FOUND ACROSS SOUTHEAST
MINNESOTA AND NORTHEAST IOWA WHERE WIND CHILLS WILL LIKELY RANGE
FROM 30 TO 40 BELOW. ELSEWHERE THE WIND CHILLS WILL BE IN THE 25
TO 35 BELOW RANGE.

IAZ008>010-018-019-029-MNZ086-087-094-095-020530-
/O.NEW.KARX.WC.W.0001.100102T0000Z-100102T1500Z/
MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-FAYETTE-DODGE-OLMSTED-
MOWER-FILLMORE-
INCLUDING THE CITIES OF...DECORAH...CHARLES CITY...OELWEIN...
ROCHESTER...AUSTIN
323 PM CST FRI JAN 1 2010

...WIND CHILL WARNING IN EFFECT UNTIL 9 AM CST SATURDAY...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT UNTIL 9 AM CST SATURDAY. 

* WIND CHILL VALUES WILL RANGE FROM 30 TO 40 DEGREES BELOW ZERO
  FROM 6 PM TONIGHT THROUGH 9 AM SATURDAY MORNING ACROSS MUCH OF
  SOUTHEAST MINNESOTA AND NORTHEAST IOWA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$

IAZ011-030-MNZ079-088-096-WIZ017-029-032>034-041>044-053>055-061-
020530-
/O.NEW.KARX.WC.Y.0010.100102T0000Z-100102T1500Z/
ALLAMAKEE-CLAYTON-WABASHA-WINONA-HOUSTON-TAYLOR-CLARK-BUFFALO-
TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD-
RICHLAND-GRANT-
INCLUDING THE CITIES OF...WAUKON...WINONA...MEDFORD...
NEILLSVILLE...BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...
MAUSTON...VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...
PLATTEVILLE
323 PM CST FRI JAN 1 2010

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM CST SATURDAY...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST SATURDAY. 

* WIND CHILL VALUES WILL RANGE FROM 25 TO 35 DEGREES BELOW ZERO
  FROM 6 PM TONIGHT THROUGH 9 AM SATURDAY MORNING ACROSS WESTERN
  WISCONSIN AND THE COUNTIES ADJACENT TO THE MISSISSIPPI RIVER IN
  SOUTHEAST MINNESOTA AND NORTHEAST IOWA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

BOYNE

WEATHER.GOV/LACROSSE
4 follow-up statements
420 
WWUS43 KARX 020250
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
850 PM CST FRI JAN 1 2010

...DANGEROUS WIND CHILLS EXPECTED TONIGHT AND SATURDAY MORNING...

.WIND CHILLS HAD DROPPED BETWEEN 20 BELOW AND 30 BELOW ACROSS
PARTS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA THIS EVENING. 
BITTERLY COLD TEMPERATURES AND NORTHWEST WINDS OF 10 TO 15 MPH
WILL COMBINE TO CREATE WIND CHILLS RANGING FROM 25 BELOW TO 40
BELOW TONIGHT INTO SATURDAY MORNING...WITH COLDEST VALUES IN PARTS
OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA.

IAZ008>010-018-019-029-MNZ086-087-094-095-021100-
/O.CON.KARX.WC.W.0001.000000T0000Z-100102T1500Z/
MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-FAYETTE-DODGE-OLMSTED-
MOWER-FILLMORE-
INCLUDING THE CITIES OF...DECORAH...CHARLES CITY...OELWEIN...
ROCHESTER...AUSTIN
850 PM CST FRI JAN 1 2010

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 9 AM CST SATURDAY...

A WIND CHILL WARNING REMAINS IN EFFECT UNTIL 9 AM CST SATURDAY. 

* WIND CHILL VALUES WILL BE AS LOW AS 30 BELOW TO 40 BELOW ZERO
  TONIGHT THROUGH 9 AM SATURDAY MORNING ACROSS MUCH OF SOUTHEAST
  MINNESOTA AND NORTHEAST IOWA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$

IAZ011-030-MNZ079-088-096-WIZ017-029-032>034-041>044-053>055-061-
021100-
/O.CON.KARX.WC.Y.0010.000000T0000Z-100102T1500Z/
ALLAMAKEE-CLAYTON-WABASHA-WINONA-HOUSTON-TAYLOR-CLARK-BUFFALO-
TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD-
RICHLAND-GRANT-
INCLUDING THE CITIES OF...WAUKON...WINONA...MEDFORD...
NEILLSVILLE...BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...
MAUSTON...VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...
PLATTEVILLE
850 PM CST FRI JAN 1 2010

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
SATURDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST SATURDAY. 

* WIND CHILL VALUES WILL BE AS LOW AS 25 BELOW TO 35 BELOW ZERO
  TONIGHT THROUGH 9 AM SATURDAY MORNING ACROSS WESTERN WISCONSIN
  AND THE COUNTIES ADJACENT TO THE MISSISSIPPI RIVER IN SOUTHEAST
  MINNESOTA AND NORTHEAST IOWA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

THOMPSON

WEATHER.GOV/LACROSSE
551 
WWUS43 KARX 020954
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
354 AM CST SAT JAN 2 2010

...DANGEROUS WIND CHILLS EXPECTED THROUGH THIS MORNING...

.WIND CHILLS HAD DROPPED TO BETWEEN 15 BELOW AND 35 BELOW ACROSS
MUCH OF THE AREA EARLY THIS MORNING. BITTERLY COLD TEMPERATURES AND
NORTHWEST WINDS OF AROUND 10 MPH WILL COMBINE TO CREATE WIND CHILLS
OF 20 BELOW TO 40 BELOW THIS MORNING. THE COLDEST VALUES WILL BE
OVER PARTS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA...AND THROUGH
ABOUT 9 AM THIS MORNING. WITH TEMPERATURES REMAINING BELOW ZERO
THROUGH THE MORNING...THE WIND CHILL ADVISORY AND WARNING FOR THE
AREA HAS BEEN EXTENDED TO NOON TODAY.

IAZ008>010-018-019-029-MNZ086-087-094-095-021800-
/O.EXT.KARX.WC.W.0001.000000T0000Z-100102T1800Z/
MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-FAYETTE-DODGE-OLMSTED-
MOWER-FILLMORE-
INCLUDING THE CITIES OF...DECORAH...CHARLES CITY...OELWEIN...
ROCHESTER...AUSTIN
354 AM CST SAT JAN 2 2010

...WIND CHILL WARNING NOW IN EFFECT UNTIL NOON CST TODAY...

THE WIND CHILL WARNING IS NOW IN EFFECT UNTIL NOON CST TODAY. 

* WIND CHILL VALUES WILL BE AS LOW AS 30 BELOW TO 40 BELOW ZERO
  THROUGH 9 AM THIS MORNING...MAINLY ACROSS THE HIGHER TERRAIN
  AND OPEN COUNTRY AREAS OF SOUTHEAST MINNESOTA AND NORTHEAST
  IOWA. WIND CHILLS WILL REMAIN IN THE 20 BELOW TO 30 BELOW RANGE
  TO THE NOON HOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
BRISK WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$

IAZ011-030-MNZ079-088-096-WIZ017-029-032>034-041>044-053>055-061-
021800-
/O.EXT.KARX.WC.Y.0010.000000T0000Z-100102T1800Z/
ALLAMAKEE-CLAYTON-WABASHA-WINONA-HOUSTON-TAYLOR-CLARK-BUFFALO-
TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD-
RICHLAND-GRANT-
INCLUDING THE CITIES OF...WAUKON...WINONA...MEDFORD...
NEILLSVILLE...BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...
MAUSTON...VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...
PLATTEVILLE
354 AM CST SAT JAN 2 2010

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY...

THE WIND CHILL ADVISORY IS NOW IN EFFECT UNTIL NOON CST TODAY. 

* WIND CHILL VALUES WILL BE AS LOW AS 20 BELOW TO 30 BELOW ZERO
  THROUGH 9 AM THIS MORNING ACROSS WESTERN WISCONSIN AND THE
  COUNTIES ADJACENT TO THE MISSISSIPPI RIVER IN SOUTHEAST
  MINNESOTA AND NORTHEAST IOWA. WIND CHILLS WILL MODERATE AFTER 9
  AM...BUT REMAIN IN THE 15 BELOW TO 25 BELOW RANGE TO THE NOON
  HOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND BRISK WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE TO WEAR A WARM HAT AND
GLOVES.

&&

$$

RRS

WEATHER.GOV/LACROSSE
789 
WWUS43 KARX 021326
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
726 AM CST SAT JAN 2 2010

...DANGEROUS WIND CHILLS EXPECTED THROUGH THIS MORNING...

.WIND CHILLS REMAINED MOSTLY BETWEEN 15 BELOW AND 35 BELOW ACROSS
THE AREA EARLY THIS MORNING. SUB-ZERO TEMPERATURES AND NORTHWEST
WINDS OF AROUND 10 MPH WILL COMBINE TO CREATE WIND CHILLS OF 20
BELOW TO 40 BELOW THIS MORNING. THE COLDEST WIND CHILL VALUES
WILL BE OVER THE HIGHER TERRAIN AND OPEN COUNTRY AREAS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA...AND THE RIDGE TOPS ON EITHER SIDE 
OF THE MISSISSIPPI RIVER. THE COLDEST WIND CHILLS WILL BE FELT
THROUGH ABOUT 9 AM. AFTER 9 AM...WINDS CHILLS WILL BEGIN TO
MODERATE AS TEMPERATURES SLOWLY WARM. 

IAZ008>010-018-019-029-MNZ086-087-094-095-021800-
/O.CON.KARX.WC.W.0001.000000T0000Z-100102T1800Z/
MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-FAYETTE-DODGE-OLMSTED-
MOWER-FILLMORE-
INCLUDING THE CITIES OF...DECORAH...CHARLES CITY...OELWEIN...
ROCHESTER...AUSTIN
726 AM CST SAT JAN 2 2010

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY...

A WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY. 

* WIND CHILL VALUES WILL BE AS LOW AS 30 BELOW TO 40 BELOW ZERO 
  THROUGH 9 AM THIS MORNING...MAINLY ACROSS THE HIGHER TERRAIN 
  AND OPEN COUNTRY AREAS OF SOUTHEAST MINNESOTA AND NORTHEAST 
  IOWA. WIND CHILLS WILL REMAIN IN THE 20 BELOW TO 30 BELOW 
  RANGE TO THE NOON HOUR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
BRISK WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$

IAZ011-030-MNZ079-088-096-WIZ017-029-032>034-041>044-053>055-061-
021800-
/O.CON.KARX.WC.Y.0010.000000T0000Z-100102T1800Z/
ALLAMAKEE-CLAYTON-WABASHA-WINONA-HOUSTON-TAYLOR-CLARK-BUFFALO-
TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD-
RICHLAND-GRANT-
INCLUDING THE CITIES OF...WAUKON...WINONA...MEDFORD...
NEILLSVILLE...BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...
MAUSTON...VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...
PLATTEVILLE
726 AM CST SAT JAN 2 2010

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY. 

* WIND CHILL VALUES WILL BE AS LOW AS 20 BELOW TO 30 BELOW ZERO 
  THROUGH 9 AM THIS MORNING ACROSS WESTERN WISCONSIN AND THE 
  COUNTIES ADJACENT TO THE MISSISSIPPI RIVER IN SOUTHEAST 
  MINNESOTA AND NORTHEAST IOWA. WIND CHILLS WILL MODERATE AFTER 
  9 AM...BUT REMAIN IN THE 15 BELOW TO 25 BELOW RANGE TO THE 
  NOON HOUR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND BRISK WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE TO WEAR A WARM HAT AND
GLOVES.

&&

$$

RRS

WEATHER.GOV/LACROSSE
429 
WWUS43 KARX 021803
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
1203 PM CST SAT JAN 2 2010

...WIND CHILL ADVISORY AND WARNING HAS EXPIRED...

.WITH GENERALLY LIGHT WINDS THIS AFTERNOON...WIND CHILL VALUES
SHOULD MAINLY RANGE FROM ZERO TO 10 BELOW ACROSS WESTERN
WISCONSIN...AND FROM 10 TO 20 BELOW ACROSS NORTHEAST IOWA AND
SOUTHEAST MINNESOTA. DUE TO THE SLIGHTLY WARMER WIND CHILL
VALUES...THE WIND CHILL ADVISORY AND WARNINGS WILL BE ALLOWED TO
EXPIRE AT NOON.

IAZ008>010-018-019-029-MNZ086-087-094-095-021915-
/O.EXP.KARX.WC.W.0001.000000T0000Z-100102T1800Z/
MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-FAYETTE-DODGE-OLMSTED-
MOWER-FILLMORE-
INCLUDING THE CITIES OF...DECORAH...CHARLES CITY...OELWEIN...
ROCHESTER...AUSTIN
1203 PM CST SAT JAN 2 2010

...WIND CHILL WARNING HAS EXPIRED...

WITH WIND CHILL VALUES REMAINING IN THE 10 TO 20 BELOW RANGE THIS
AFTERNOON...THE WIND CHILL WARNING HAS BEEN ALLOWED TO EXPIRE.
$$

IAZ011-030-MNZ079-088-096-WIZ017-029-032>034-041>044-053>055-061-
021915-
/O.EXP.KARX.WC.Y.0010.000000T0000Z-100102T1800Z/
ALLAMAKEE-CLAYTON-WABASHA-WINONA-HOUSTON-TAYLOR-CLARK-BUFFALO-
TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD-
RICHLAND-GRANT-
INCLUDING THE CITIES OF...WAUKON...WINONA...MEDFORD...
NEILLSVILLE...BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...
MAUSTON...VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...
PLATTEVILLE
1203 PM CST SAT JAN 2 2010

...WIND CHILL ADVISORY HAS EXPIRED...

WITH WIND CHILL VALUES REMAINING IN THE 0 TO 10 BELOW RANGE THIS
AFTERNOON...THE WIND CHILL ADVISORY HAS BEEN ALLOWED TO EXPIRE.

$$

BOYNE

WEATHER.GOV/LACROSSE

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind chill warning went out at Jan 1, 3:09 PM CST, 14 minutes earlier.

Area forecast discussion, Jan 1, 3:09 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
309 PM CST FRI JAN 1 2010

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

THE MAJOR CONCERN FOR TONIGHT AND SATURDAY MORNING WILL BE THE
WIND CHILLS. UNDER CLEAR SKIES AND A DRY AIR MASS...TEMPERATURES
SHOULD QUICKLY FALL OVERNIGHT INTO THE 10 TO 20 BELOW RANGE. WITH
WIND SPEEDS OF 10 TO 15 MPH...THE WIND CHILLS WILL LIKELY FALL
INTO THE 30 TO 40 BELOW RANGE ACROSS THE HIGHER TERRAIN AREAS OF
SOUTHEAST MINNESOTA AND NORTHEAST IOWA...AND INTO THE 25 TO 35 BELOW
RANGE ACROSS THE REMAINDER OF THE AREA. DUE TO THIS...WE WILL BE
SHORTLY ISSUING WIND CHILL ADVISORIES AND WARNINGS. THESE
BITTERLY TO DANGEROUSLY COLD WIND CHILLS WILL LIKELY LINGER
THROUGH AT LEAST 9 AM SATURDAY MORNING.

LOOKING AT THE TEMPERATURES UPSTREAM IN THE VICINITY OF THE HIGH
PRESSURE SYSTEM...THEY ARE STILL IN THE TEENS BELOW ZERO. SINCE
THIS HIGH WILL BE MOVING SOUTHEAST TOWARD THE AREA THIS WEEKEND...
THERE ARE CONCERNS THAT THE MOS TEMPERATURES FOR TONIGHT THROUGH
SUNDAY MORNING MAY BE A BIT TOO WARM. THIS IS NOT THAT UNCOMMON
WITH THESE ARCTIC AIR MASSES. AS A RESULT...THE MAXIMUM/MINIMUM
TEMPERATURE GRIDS WERE ADJUSTED COOLER. THEY ARE NOW IN MORE IN
LINE WITH THE TWO METER TEMPERATURE PLUMES AND THE COLDER GEM
VALUES WHICH SEEM TO BE VERIFYING A BIT BETTER UPSTREAM.

ON SATURDAY NIGHT...THE MINIMUM TEMPERATURES WILL LIKELY BE THE
COLDEST OF THE WEEKEND. THIS IS DUE TO THE ARCTIC HIGH PRESSURE
SYSTEM BEING NEARLY OVERHEAD. HOWEVER THIS HIGH WILL ALSO CAUSE
OUR WINDS TO BECOME VERY LIGHT AND THIS WILL REDUCE THE COOLING
EFFECT FROM THE WIND.

ON SUNDAY NIGHT...A SHORT WAVE TROUGH WILL BE MOVING SOUTHWEST
ACROSS THE NORTHERN GREAT LAKES. ON BOTH THE THE 01.00Z AND 01.12Z
MODELS...IT CONTINUES TO APPEAR THAT THIS SYSTEM WILL CAUSE AN
INCREASE IN THE CLOUDS ACROSS NORTH CENTRAL AND CENTRAL WISCONSIN.
AFTER SOME DISCUSSION...IT WAS DECIDED TO INCREASE THESE CLOUD
PERCENTAGES BY 10 TO 20 PERCENT ACROSS THESE AREAS. IN
ADDITION...THIS SYSTEM WILL BRING SOME SLIGHTLY WARM AIR INTO THE
REGION. AS A RESULT...OVERNIGHT LOW TEMPERATURES MAY NOT BE QUITE
AS COLD AS THEY WERE OVER THE WEEKEND.

.LONG TERM...MONDAY THROUGH FRIDAY

THE 01.00Z AND 01.12Z MODELS ARE STILL SHOWING THAT A SHORT WAVE
TROUGH WILL ROTATE SOUTHWEST ACROSS THE AREA ON MONDAY. AT THIS
TIME...IT ONLY LOOKS LIKE THIS SYSTEM WILL BRING SOME MID AND HIGH
CLOUDS TO THE AREA. THERE WAS SOME DISCUSSION OF INCREASING THE
CLOUDS TO MOSTLY CLOUDY ACROSS WESTERN WISCONSIN...AND PARTLY
CLOUDY ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA. HOWEVER
THERE WAS SOME CONCERN THAT THIS WAVE MAY BE A BIT TOO FAR WEST...
SO IT WAS THE CONSENSUS TO JUST INCREASE THE CLOUD COVERAGE BY
10 TO 20 PERCENT.

WITH THE MODELS CONTINUING TO SHOW THAT A TROUGH WILL MOVE OVER
TOP OF THE WESTERN NORTH AMERICAN RIDGE AND THEN MOVE SOUTHEAST
THROUGH THE UPPER MISSISSIPPI RIVER VALLEY FROM WEDNESDAY THROUGH
THURSDAY...A SLIGHT CHANCE OF SNOW WAS ADDED TO THE GRIDS. IF THIS
TREND CONTINUES...THESE SNOW CHANCES WILL LIKELY HAVE TO BE RAISED
FURTHER. AT THIS TIME...THE SNOW AMOUNTS LOOK TO BE A HALF INCH OR
LESS. BEHIND THIS WAVE...THERE WILL BE A 1054 MB HIGH BUILDING
SOUTHWARD INTO THE NORTHERN PLAINS. THIS WILL BRING ANOTHER SURGE
OF ARCTIC AIR INTO THE REGION.

&&

.AVIATION...TONIGHT AND SATURDAY

ARCTIC HIGH PRESSURE WILL BUILD SOUTHEAST FROM THE NORTHERN PLAINS
TONIGHT. THIS WILL RESULT IN SUBSIDENCE ACROSS THE AREA WITH CLEAR
SKIES EXPECTED THROUGH THE TAF PERIOD. WITH THE CENTER OF THE HIGH
STILL WEST OF THE LOCAL AREA...NORTHWEST WINDS WILL CONTINUE IN THE
8 TO 12 KNOT RANGE THROUGH 18Z SATURDAY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 9 AM CST SATURDAY
     FOR WIZ017-WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-
     WIZ044-WIZ053-WIZ054-WIZ055-WIZ061.

MN...WIND CHILL WARNING FROM 6 PM THIS EVENING TO 9 AM CST SATURDAY
     FOR MNZ086-MNZ087-MNZ094-MNZ095.

     WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 9 AM CST SATURDAY
     FOR MNZ079-MNZ088-MNZ096.

IA...WIND CHILL WARNING FROM 6 PM THIS EVENING TO 9 AM CST SATURDAY
     FOR IAZ008-IAZ009-IAZ010-IAZ018-IAZ019-IAZ029.

     WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 9 AM CST SATURDAY
     FOR IAZ011-IAZ030.

&&

SHORT/LONG TERM...BOYNE
AVIATION...RABERDING
Hazardous weather outlook, Jan 1, 9:01 AM CST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
901 AM CST FRI JAN 1 2010

IAZ008>010-018-019-029-MNZ086-087-094-095-021200-
CHICKASAW-DODGE-FAYETTE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-
WINNESHIEK-
901 AM CST FRI JAN 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND
SOUTHEAST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

LOOK FOR LOW WIND CHILLS AGAIN TONIGHT. TEMPERATURES EXPECTED
TO FALL TO 10 TO 20 BELOW ZERO COMBINED WITH WINDS OF 5 TO 10 MPH
WILL PRODUCE WIND CHILLS OF 20 TO 30 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT WIND CHILL VALUES IN THE 20 TO 35 BELOW ZERO RANGE THROUGH
MUCH OF SATURDAY MORNING.

LOWS SUNDAY MORNING ARE EXPECTED TO DROP TO 10 BELOW TO 20 BELOW
ZERO. WINDS WILL GENERALLY BE LIGHT...BUT EVEN WINDS OF AROUND 5
MPH WILL BE CAPABLE OF PRODUCING WIND CHILLS IN THE 20 TO 30 BELOW
ZERO RANGE LATE SATURDAY NIGHT AND SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NECESSARY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ011-030-MNZ079-088-096-WIZ017-029-032>034-041>044-053>055-061-
021000-
ADAMS-ALLAMAKEE-BUFFALO-CLARK-CLAYTON-CRAWFORD-GRANT-HOUSTON-JACKSON-
JUNEAU-LA CROSSE-MONROE-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-WABASHA-
WINONA-
901 AM CST FRI JAN 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND WESTERN INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

LOOK FOR BITTER COLD WIND CHILLS TONIGHT. TEMPERATURES ARE EXPECTED
TO FALL TO 5 TO 10 BELOW ZERO COMBINED WITH WINDS OF 5 TO 10 MPH WILL
PRODUCE WIND CHILLS OF 15 TO 30 BELOW ZERO AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT WIND CHILL VALUES IN THE 15 TO 30 BELOW ZERO RANGE THROUGH
MUCH OF SATURDAY MORNING.

LOWS SUNDAY MORNING ARE EXPECTED TO DROP TO 10 BELOW TO 20 BELOW
ZERO. WINDS WILL GENERALLY BE LIGHT...BUT EVEN WINDS OF AROUND 5
MPH WILL BE CAPABLE OF PRODUCING WIND CHILLS IN THE 20 TO 30 BELOW
ZERO RANGE LATE SATURDAY NIGHT AND SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NECESSARY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RRS/AJ/JLR

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 3:23 PM CSTWind Chill AdvisoryARXHouston, Wabasha, Winona21 hr

Nearby

Wind Chill Warnings in Iowa, 2010Wind Chill Warnings in Minnesota, 2010Every wind chill warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.